We welcome the interest indicated by Dr. Sukor and colleagues in our recent publication (1) and address their several concerns below.
Their first concern regards our not mentioning the patient’s heart rate in the discussion section. While we acknowledge the common relationship of heart rate as a reflection of thyroid status, adjunctive therapy with beta-blockers (2) as was employed in our patient, often will mask the chronotropic effect of the thyroid hormones. The patient described had frequent ventricular tachycardia/fibrillation episodes requiring beta-adrenergic blocker therapy, thereby rendering his heart rate not to be a reliable reflection of his thyroid status.
Further, the authors interpret our discussion of the patient’s follow-up to indicate advocacy solely for the utility of measurements of free T3/total T3 whereas these remarks were made in the context of reference to the work of Bartalena et al. (3). On the contrary, the value of FT4 assay, alone or together with FT3, clearly is mentioned for both the patient’s diagnosis and follow-up and was performed in his case. We do agree with the authors that FT3 can be normal in AIT as it was in our patient.
Finally, the authors’ remarks regarding our management with methimazole and prednisone relate to the classification of the patient’s AIT as a mixed Type 1/Type 2 instead of Type 1. Although our patient presented with characteristics that pointed more to Type 2 AIT, at present there is no definitive method to specifically distinguish between Type 1 and Type 2 AIT. Consequently. and particularly when a mixed Type 1/ type 2 AIT is suspected in a critically ill patient, treatment with both prednisone and methimazole is advisable. We could not determine whether the observed improvement in serum thyroid hormone levels resulted from a delayed effect of prednisone or the methimazole or both, and the latter was assumed. Methimazole dosage was tapered first when FT4 reached the lower normal range while prednisone therapy was tapered later based on the patient’s clinical condition and thyroid function tests, consistent with the approach suggested by the authors.
Acknowledgments
Financial Support: This work was supported from the Heron-Schneider Research Fund.
Additional Information
Disclosures: The authors have nothing to declare. None of the authors have a conflict of interest.
References
- 1. Ylli D, Wartofsky L, Burman KD. Evaluation and treatment of amiodarone-induced thyroid disorders. J Clin Endocrinol Metab. 2021;106(1):226-236. [DOI] [PubMed] [Google Scholar]
- 2. Ylli D, Klubo-Gwiezdzinska J, Wartofsky L. Thyroid emergencies. Pol Arch Intern Med. 2019;129(7-8):526-534. [DOI] [PMC free article] [PubMed] [Google Scholar]
- 3. Bartalena L, Brogioni S, Grasso L, Bogazzi F, Burelli A, Martino E. Treatment of amiodarone-induced thyrotoxicosis, a difficult challenge: results of a prospective study. J Clin Endocrinol Metab. 1996;81(8):2930-2933. [DOI] [PubMed] [Google Scholar]
